Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at May 19, 2021, 4:56 PM CDT for Griggs County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2021, 4:56 PM CDT (21:56 UTC)
- Expired
- May 19, 2021, 6:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
County Griggs County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
814
WWUS83 KFGF 192156
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
456 PM CDT Wed May 19 2021
NDZ024-026-028-192300-
Griggs ND-Nelson ND-Eddy ND-
456 PM CDT Wed May 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NELSON...NORTHERN
GRIGGS AND SOUTHEASTERN EDDY COUNTIES UNTIL 600 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mchenry, or 41 miles south of Devils Lake, moving northeast at 25
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mose around 505 PM CDT.
Red Willow Lake around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4786 9819 4764 9799 4736 9850 4759 9850
4759 9863
TIME...MOT...LOC 2155Z 203DEG 22KT 4756 9854
$$
CJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 19, 3:24 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 19, 3:24 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 324 PM CDT Wed May 19 2021 .SHORT TERM...(This evening through Thursday night) Issued at 311 PM CDT Wed May 19 2021 Initial wind shift boundary separating south wind from more west or northwest wind is from east of Winnipeg to just wests of Hallock (near St Thomas ND) to just west of Grafton then to east of New Rockford then to west of Jamestown. The first boundary is seeing sct t-storms along it at 19z, a tad earlier than what HRRR showed. Will expect the boundary to move a tad east thru the evening but unsure how far east as most model runs keep winds south at GFK til near 06z. T-storms will be psbl along the boundary. The northern end in Manitoba is moving faster east than the ND section. Meso analysis shows sufficient instability for t-storms to form along the boundary with MU CAPE values progged to be around 2000 j/kg and atmosphere is not capped. 0-6 km bulk shear is very weak though and therefore a more multi-cell storm mode is likely with lack of sustained storm updrafts. Therefore large hail is not likely. As storms form along the boundary and form a line, an organized outflow may develop and in this case produce wind gusts over 50 kts (58 mph). McHenry 8N NDAWN had wind gust to 42 mph as storms were overhead. The best area for sfc vorticity remains from Cavlier to Bismarck and in this zone the non supercell tornado parameter is around 2 and is progged to be around 3 in spots, esp Jamestown region at 00z. So as been messaged, some risk for brief spin ups, funnels, with these storms. LCL levels around 4000 ft. Overnight into Thursday will see continued moist advection as front slowly sags east and south before it stalls out thru the middle of the fcst area. One 500 mb wave will lift north Thursday and should produce a pretty widespread shower and t-storm event. .LONG TERM...(Friday through Wednesday) Issued at 311 PM CDT Wed May 19 2021 The extended period is marked by rain chances and cooler temperatures. Showers and thunderstorms will be possible into mid- week next week, and some strong storms possible as well. A frontal boundary is expected to remain draped across the region through the weekend, allowing systems that move through to interact with it and cause pop-up showers and thunderstorms. Instability remains a slight concern, although on the low end (~1000J/kg). However, Gulf moisture is surging through the region, making PWATs above normal for this time of year and QPF greater than half an inch possible but on the less likely side for the Red River Valley and east into Minnesota. Heading into the beginning of the week, a jet streak ahead of an upper low begins to affect eastern North Dakota and northwestern Minnesota. A ridge in the southeastern United States will hold strong, forcing a low pressure system to camp out in the western US until the ridge weakens into Monday. Ensembles are not in agreement as to whether this low will remain closed or become absorbed in the jet stream as it pushes into Canada. What we do know is with the movement of this system across North Dakota, we get more chances for rain, and some cooler air coming our way as well. Confidence is low in terms of precipitation amounts, severity, and other impacts, but these will become more known as the system comes into range of the CAMs. Temperatures for the long term will drop with the initial cold front, with Sunday seeing highs in the low 60s and 70s, and they will not get a chance to rebound much before cold air due to that traversing low becomes present mid-week next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1248 PM CDT Wed May 19 2021 Will have mainly VFR sky conditions into the evening, then increasing chances for cloud bases to lower into the MVFR and possibly IFR conditions late tonight/Thu AM as low level moisture increases. Shower and t-storm chances will increase, first near DVL/GFK and then other areas overnight/Thu. Timing and coverage of this activity is highly uncertain and therefore any timing for shower or t-storms at specific TAF sites is highly uncertain. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Riddle LONG TERM...AK AVIATION...Riddle
Hazardous weather outlook, May 19, 11:55 AM CDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1155 AM CDT Wed May 19 2021 MNZ002-003-006-009-015>017-022>024-027>032-040-NDZ039-049-052-053- 201700- Norman-Clay-Lake Of The Woods-North Beltrami-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Cass-Ransom-Sargent-Richland- 1155 AM CDT Wed May 19 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Chances for showers and thunderstorms will increase tonight. But remain below severe limits. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorm activity will be possible on Thursday and again during afternoons into Friday and the upcoming weekend. At this point, any storms look like they will stay sub-severe with lightning and perhaps pea sized hail the main threats. However, much will depend on how previous day's thunderstorms play out, so stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038- 054-201700- West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh- 1155 AM CDT Wed May 19 2021 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight A frontal system will move into northeastern North Dakota and far northwestern Minnesota this afternoon and evening. Scattered thunderstorms are forecast to develop along it with the risk of isolated severe storms mid afternoon into the evening. Main threats are damaging winds with the possibility of funnels or a landspout type tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorm activity will be possible on Thursday and again during afternoons into Friday and the upcoming weekend. At this point, any storms look like they will stay sub-severe with lightning and perhaps pea sized hail the main threats. However, much will depend on how previous day's thunderstorms play out, so stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. dtr
In the hours before
Special weather statement, May 19, 4:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
456 PM CDT Wed May 19 2021
NDZ024-026-028-192300-
Griggs ND-Nelson ND-Eddy ND-
456 PM CDT Wed May 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NELSON...NORTHERN
GRIGGS AND SOUTHEASTERN EDDY COUNTIES UNTIL 600 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mchenry, or 41 miles south of Devils Lake, moving northeast at 25
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mose around 505 PM CDT.
Red Willow Lake around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4786 9819 4764 9799 4736 9850 4759 9850
4759 9863
TIME...MOT...LOC 2155Z 203DEG 22KT 4756 9854
CJNearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.